Alert archive / Hawaii / Flash Flood Warnings in 2006

Flash Flood Warning 39, NWS Honolulu, HI

March 8, 2006Honolulu County, Hawaii

NWS Honolulu, HI issued this flash flood warning at Mar 8, 2006, 5:38 PM HST for Honolulu County, Hawaii. It was in force for 3 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Mar 8, 2006, 5:38 PM HST (03:38 UTC)
Expired
Mar 8, 2006, 8:45 PM HST
In force
3 hr
Issued by
NWS Honolulu, HI
Area
Counties, with a storm outline in the text

County Honolulu County, HI

What was reported inside it

TimeReportWhereRemark
Mar 8, 7:00 PM HSTFLASH FLOODHauula, HIMAAKUA STREAM WAS NEAR BANKFULL. STREAM LEVELS IN THE HAUULA AREA WERE REPORTED TO BE WITHIN 6 INCHES OF THE BASES OF BRIDGES ALONG KAMEHAMEHA HIGHWAY.
Mar 8, 8:50 PM HSTFLASH FLOODHauula, HIOAHU CIVIL DEFENSE REPORTED THE CLOSURE OF HAUULA HOMESTEAD ROAD AND KUKUNA ROAD NEAR THE TOWN OF HAUULA. A CONTRA FLOW LANE HAS ALSO BEEN SET UP ON KAMEHAMEHA HIGHWAY NEAR KALUANUI STREAM/SACRED FALLS.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 82 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lihue, (PHLI), launched 00:00Z, 3.6 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lihue, at 00:00Z on 2006-03-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 167 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lihue, at 00:00Z on 2006-03-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -14 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
167 J/kg
Mixed-layer CIN
-48 J/kg
Mixed-layer LCL
805 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
-14 m²/s²
0-3 km storm-relative helicity
-24 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000
WGHW50 PHFO 090338
FFWHFO
HIC003-090645-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HONOLULU HI
538 PM HST WED MAR 8 2006

THE NATIONAL WEATHER SERVICE IN HONOLULU HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  THE ISLAND OF OAHU IN HONOLULU COUNTY

* UNTIL 845 PM HST

* AT 530 PM HST...RADAR SHOWED HEAVY RAIN NEAR KAHALUU...OR ABOUT 7
  MILES NORTH OF HONOLULU. THE AREA OF HEAVY RAIN WAS NEARLY
  STATIONARY.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  KANEOHE...KAHUKU...LAIE...HAUULA...WAIKANE...WAIAHOLE AND PUNALUU.

THIS FLASH FLOOD WARNING REPLACES THE FLOOD ADVISORY THAT WAS IN
EFFECT.

MOVE TO HIGHER GROUND NOW. STAY AWAY FROM STREAMS AND LOW LYING AREAS
PRONE TO FLOODING.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

DO NOT TRY TO CROSS FAST FLOWING OR RISING WATER IN YOUR VEHICLE OR
ON FOOT. THE WATER MAY BE TOO DEEP TO CROSS SAFELY. TURN AROUND...
DON/T DROWN.

REPORT FLOODING TO POLICE OR CIVIL DEFENSE OFFICIALS FOR RELAY TO THE
NATIONAL WEATHER SERVICE.

THIS FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 845 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2136 15781 2140 15772 2173 15797 2167 15806
      2148 15793

$$

LAU/DONALDSON
1 follow-up statement
000
WGHW70 PHFO 090512
FFSHFO

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HONOLULU HI
706 PM HST WED MAR 8 2006

HIC003-090645-
ISLAND OF OAHU IN HONOLULU COUNTY-
706 PM HST WED MAR 8 2006

...A FLASH FLOOD WARNING REMAINS IN EFFECT FOR THE ISLAND OF OAHU IN
HONOLULU COUNTY UNTIL 845 PM HST...

AT 700 PM HST...OAHU CIVIL DEFENSE REPORTED FLASH FLOODING FROM 
HEAVY RAIN NEAR HAUULA. THE AREA OF HEAVY RAIN WAS NEARLY STATIONARY.
WATER LEVELS ARE RAPIDLY RISING IN THE HAUULA AREA AND MAAKUA STREAM 
IS APPROACHING BANKFULL.  STREAMS HAVE ALSO BEEN APPROACHING THE 
BASES OF THE BRIDGES OVER KAMEHAMEHA HIGHWAY IN THE HAUULA AND 
PUNALUU AREAS.

THIS IS A DANGEROUS SITUATION FOR WINDWARD OAHU RESIDENTS TONIGHT.

OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
KANEOHE...KAHUKU...LAIE...HAUULA...WAIKANE...WAIAHOLE
AND PUNALUU.

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF STREAMS
AND COULD ALSO TRIGGER ROCK AND MUDSLIDES IN STEEP TERRAIN.

BE ESPECIALLY CAUTIOUS AT NIGHT SINCE IT IS HARDER TO SEE FLASH
FLOODING IN THE DARK. AVOID TRAVEL.

MOTORISTS SHOULD BE ALERT FOR FLOODING AND SHOULD NOT ATTEMPT TO
CROSS FAST FLOWING OR RISING WATER. MANY FLASH FLOOD DEATHS OCCUR
WHEN MOTORISTS TRY CROSSING FLOODED ROADWAYS. TURN AROUND...DON/T
DROWN.

ESCAPE RISING WATER BY CLIMBING DIRECTLY TO HIGHER GROUND. NEVER TRY
TO OUTRACE A FLOOD...EITHER ON FOOT OR IN YOUR VEHICLE. DO NOT CAMP
NEAR STREAMS OR OTHER AREAS SUBJECT TO FLOODING.

THE FLASH FLOOD WARNING MAY NEED TO BE EXTENDED BEYOND 845 PM HST IF
FLASH FLOODING CONDITIONS PERSIST.

LAT...LON 2136 15781 2140 15772 2173 15797 2167 15806
      2148 15793

$$

KODAMA

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Honolulu, HI wrote its last area forecast discussion before this flash flood warning went out at Mar 8, 4:00 PM HST, 1 hour 38 minutes earlier.

Area forecast discussion, Mar 8, 4:00 PM HST, 1 hour 38 minutes before
AREA FORECAST DISCUSSION...CORRECTION
NATIONAL WEATHER SERVICE HONOLULU HI
400 PM HST WED MAR 8 2006

INCLUDE SMALL CRAFT ADVISORY TO DISCUSSION

.SYNOPSIS...
SHOWER ACTIVITY WILL BE INCREASING INTO THURSDAY STATEWIDE AS LOW
PRESSURE CONTINUES TO DEEPEN WEST OF THE MAIN HAWAIIAN ISLANDS. IT
LOOKS LIKE THURSDAY WILL BE A WET ONE ESPECIALLY THE ISLANDS OF
KAUAI...PARTS OF OAHU...AND EASTERN BIG ISLAND. THE WEATHER IS
EXPECTED TO START IMPROVING FRIDAY AS HIGH PRESSURE BUILDS OVER THE
AREA.

&&

.DISCUSSION...
NO CHANGE TO THE PHILOSOPHY TO THE FORECAST. STILL LOOKING AT
THURSDAY TO BE AN ACTIVE WEATHER DAY ESPECIALLY FOR THE ISLAND OF
KAUAI AND EASTERN BIG ISLAND. OAHU WILL GET ITS SHARE OF SHOWERS AS
WELL BUT HEAVY SHOWERS ARE NOT EXPECTED TO BE WIDESPREAD. WE WILL
SEE AND WE WILL MONITOR THE SITUATION CLOSELY SINCE THE WINDWARD
SIDE REMAINS SENSITIVE TO HEAVY RAINFALL.

THE POOL OF MOISTURE CONTINUES TO AFFECT THE EASTERN SIDE OF THE
BIG ISLAND FROM LAUPAHOEHOE TO PUNA DISTRICT TO SOUTH POINT.
ABUNDANT MOISTURE REMAINS JUST OFFSHORE OF THE BIG ISLAND AND WILL
BE SPREADING TO THE REMAINING ISLANDS TONIGHT AND THURSDAY. HAVE
DISHED OUT A FLOOD ADVISORY FOR THIS PART OF THE BIG ISLAND...UNTIL
430 PM BUT IS LIKELY TO BE RENEWED. INSTABILITY IS INCREASING
STATEWIDE AS WELL. DOPPLER RADAR HAS SHOWN AN INCREASE IN SHOWER
ACTIVITY SOUTH OF KAUAI...NIIHAU AND LATELY SOUTH OF LANAI. THESE
SHOWERS WILL BE MOVING IN WITH THE SOUTHEAST WIND FLOW THAT IS
EXPECTED TO LAST THROUGH THURSDAY NIGHT. AN IMPROVING TREND IS
SLATED FOR FRIDAY AS TRADES TRIES TO TAKE HOLD. WE SHOULD BE BACK IN
A TRADE WIND REGIME SATURDAY WITH THE NORMAL WINDWARD AND MAUKA
SHOWERS.

SETTING THE GRID WAS A CHALLENGING TASK. RESULTS WERE NOT ALL THAT
SATISFACTORY. SO I APOLOGIZE FOR THE DISCREPANCIES BETWEEN THIS
DISCUSSION AND THE GRIDS.

ALSO...THE SOUTHEAST WINDS ARE QUITE BRISK OVER THE WINDWARD WATERS
OF OAHU...MOLOKAI AND MAUI AND SOUTHEAST BIG ISLAND...RESULTING IN
A SMALL CRAFT ADVISORY.

&&
.HFO WATCHES/WARNINGS/ADVISORIES...SMALL CRAFT ADVISORY DUE TO WIND
BIG ISLAND SOUTHEAST...WINDWARD WATERS OAHU AND MAUI COUNTY
&&

LAU

The office that day

Everything else NWS Honolulu, HI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Mar 8, 8:37 PM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 8, 10:51 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 1:45 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 6:52 AM HSTWinter Weather AdvisoryHFOHawaii21 hr
Mar 9, 7:17 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 9:35 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 9:55 AM HSTSpecial Marine WarningHFO2 hr
Mar 9, 10:10 AM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 10:38 AM HSTFlash Flood WarningHFOKauai3 hr
Mar 9, 10:46 AM HSTFlash Flood WarningHFOHonolulu3 hr
Mar 9, 12:53 PM HSTFlash Flood WarningHFOHawaii3 hr
Mar 9, 1:27 PM HSTFlash Flood WarningHFOKauai3 hr

Nearby

Flash Flood Warnings in Hawaii, 2006Every flash flood warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive.